New Mexico, 2009Damaging Wind in New Mexico, August 1, 2009
August 1, 2009 · NWS EPZ · 1 event in 1 county or zone
A cool pocket of air aloft along with a weak back door front provided a moist, unstable air mass over southern New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cool pocket of air aloft along with a weak back door front provided a moist, unstable air mass over southern New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 1, 1:22 PM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 1, 1:22 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
222 PM MDT SAT AUG 1 2009
.SYNOPSIS...
ANOTHER DAY OR TWO OF SCATTERED THUNDERSTORMS AROUND THE BORDERLAND
BEFORE A DRIER AND WARMER PERIOD BEGINS AGAIN. A WEAK COOL FRONT
PUSHED INTO THE AREA EAST OF THE RIO GRANDE VALLEY THIS MORNING AND
THIS IS WHAT IS ALLOWING THE SCATTERED THUNDERSTORMS TO DEVELOP THIS
EVENING. THIS BOUNDARY WILL LIKELY DISSIPATE SUNDAY SO THUNDERSTORMS
WILL BE BACK TO ISOLATED. UPPER RIDGE CONTINUES OVER THE AREA
THROUGH MOST OF THE COMING WEEK...SO AFTER MONDAY THE CHANCES OF
THUNDERSTORMS ARE LIMITED MAINLY TO THE MOUNTAINS. WITH THE
INCREASED SUNSHINE...TEMPERATURES WILL WARM BACK TO WELL ABOVE
NORMAL TUESDAY AND BEYOND. HIGHS ACROSS THE DESERT LOWLANDS WILL
ONCE AGAIN REACH THE CENTURY MARK BY TUESDAY.
&&
.DISCUSSION...
THE BIG PICTURE VIEW SHOWS LARGE BLOCKING PATTERN DUE TO PACIFIC CUT
OFF LOW NOT TO BE CHANGING ANYTIME SOON. UPPER LOW NEARLY STATIONARY
OFF THE CALIFORNIA COAST AND HAS KEPT THE RIDGE OF HIGH PRESSURE
CENTERED OVER NEW MEXICO. SUB TROPICAL MOISTURE HAS BEEN ABLE TO
REMAIN UNDER THIS RIDGE AND ALONG WITH ADEQUATE LOW LEVEL
MOISTURE...ISOLATED THUNDERSTORMS WILL CONTINUE FOR THE NEXT COUPLE
OF DAYS.
IN THE SHORT TERM...LOW LEVEL EAST PUSH HAS INCREASED DEW POINTS IN
THE EASTERN CWA AND POSSIBLY ADDED A CONVERGENCE ZONE EXTENDING FROM
THE SOUTHERN SACRAMENTO MOUNTAINS DOWN TO THE HUECO MOUNTAINS...
WHERE A LINE OF MODERATE TO STRONG THUNDERSTORMS HAS FORMED EARLY
THIS AFTERNOON. EXPECT THIS AREA EAST OF THE RIO GRANDE VALLEY TO
REMAIN FAIRLY ACTIVE TONIGHT. STORMS COULD BE NEAR SEVERE OR BRIEFLY
BECOME SEVERE THIS EVENING IN THIS AREA. SUNDAY DOES NOT LOOK MUCH
DIFFERENT THAN TODAY...WITH THE RIDGE PERSISTING RIGHT OVER
US...HOWEVER THE EAST PUSH AND CONVERGENCE WILL LIKELY HAVE
DISSIPATED. WILL KEEP ISOLATED IN FOR SUNDAY AND AGAIN ON MONDAY.
MODELS...ESPECIALLY NAM...KEYING IN ON TROUGH MOVING TOWARDS THE
SOUTHERN CWA MONDAY UNDERNEATH THE RIDGE.
FOR THE PERIOD TUESDAY THROUGH FRIDAY...UPPER HIGH CONTINUING RIGHT
OVER THE CWA...SO GRADUALLY PHASED POPS OUT. BOTH GFS/ECMWF TRYING
TO FINALLY LIFT UPPER LOW OUT OVER THE UPPER MIDWEST THIS WEEKEND
AND END THE BLOCKING PATTERN. MORE TYPICAL MONSOON PATTERN MAY
DEVELOP BY MONDAY OR TUESDAY OF NEXT WEEK...BUT MODELS ARE NOTORIOUS
FOR FALSE STARTING THESE DEVELOPMENTS.
&&
.AVIATION...VALID..02/0000Z-03/0000Z...
VFR OVER MOST OF THE AREA TONIGHT AND SUNDAY. HOWEVER...SCATTERED
STRONG THUNDERSTORMS ARE LIKELY THIS EVENING EAST OF THE RIO GRANDE
WITH ISOLATED SHOWERS AND THUNDERSTORMS WEST OF THE RIVER. EXPECT
IFR CONDITIONS NEAR ANY THUNDERSTORMS THIS EVENING...AND THERE IS
THE POTENTIAL FOR WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL.
&&
.FIRE WEATHER...
A WEAK UPPER LEVEL DISTURBANCE MOVING INTO SOUTHERN NEW MEXICO AND A
WEAK FRONT FROM THE NORTHEAST WILL TRIGGER SHOWERS AND THUNDERSTORMS
THIS EVENING. STRONGER AND MORE NUMEROUS STORMS ARE LIKELY EAST OF
THE RIO GRANDE...WHILE LOCATIONS WEST OF THE RIO GRANDE WILL HAVE
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. THE CHANCE
FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE SUNDAY...BUT
WILL DIMINISH MONDAY INTO THE MIDDLE OF NEXT WEEK AS HIGH PRESSURE
BUILDS IN FROM THE WEST. TEMPERATURES CLIMBING TO WELL ABOVE NORMAL
DURING THE WEEK AHEAD WITH HUMIDITY GENERALLY IN THE UPPER TEENS AND
LOW 20S OVER LOWLAND DESERTS AND THE MID 20S TO MID 30S OVER AREA
MOUNTAINS. THAT HIGH PRESSURE ALOFT IS EXPECTED TO REMAIN ANCHORED
OVER WEST TEXAS AND NEW MEXICO INTO NEXT WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 75 98 75 99 76 / 20 10 10 10 10
SIERRA BLANCA TX 67 97 67 98 68 / 30 10 10 10 10
LAS CRUCES 71 98 71 99 72 / 10 10 10 10 10
ALAMOGORDO 69 96 69 98 70 / 20 10 10 10 10
CLOUDCROFT 50 73 51 74 51 / 20 20 20 20 10
TRUTH OR CONSEQUENCES 69 95 69 97 70 / 10 10 10 10 10
SILVER CITY 63 90 63 91 64 / 10 20 20 20 20
DEMING 69 97 69 99 70 / 10 20 10 10 10
LORDSBURG 70 97 70 99 71 / 10 20 10 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
HEFNER/PARK
Hazardous weather outlook, Aug 1, 10:55 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1155 PM MDT SAT AUG 1 2009
NMZ022>025-030>032-TXZ055-056-021530-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1155 PM MDT SAT AUG 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING...MOST FREQUENT
EAST OF EL PASO. A FEW OF THESE STORMS MAY HAVE SMALL HAIL AND GUSTY
WINDS OF 40 TO 50 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A FEW THUNDERSTORMS ARE POSSIBLE...MAINLY OVER THE MOUNTAINS...FOR
SUNDAY THROUGH TUESDAY. THUNDERSTORM CHANCES BEYOND THIS PERIOD ARE
VERY LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.
In the hours before
Special weather statement, Aug 1, 12:30 PM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
130 PM MDT SAT AUG 1 2009
NMZ024-025-TXZ055-056-012130-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT...
TIMBERON...EL PASO...SIERRA BLANCA...DELL CITY
130 PM MDT SAT AUG 1 2009
...ISOLATED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WITH A
FEW PRODUCING SMALL HAIL..GUSTY WINDS AND BRIEF HEAVY RAINFALL...
A MOIST ATMOSPHERE CONTINUES TODAY WITH ADDED MOISTURE MOVING INTO
WEST TEXAS AND SOUTH CENTRAL NEW MEXICO FROM THE EAST.
THUNDERSTORMS ARE ALREADY DEVELOPING FROM THE SACRAMENTO MOUNTAINS
SOUTHWARD TO THE HUECO MOUNTAINS. A FEW OF THESE STORMS COULD
PRODUCE RAINFALL RATES OF ONE TO TWO INCHES OF RAIN PER HOUR...ALONG
WITH SMALL HAIL AND GUSTY WINDS OF 40 TO 50 MPH. SOME FLOODING OF
ARROYOS AND URBAN AREAS IS POSSIBLE WITH THE HEAVY RAINFALL.
ADDITIONAL STORM WILL LIKELY BE DEVELOPING SOON IN EL PASO COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO
STATIONS FOR FURTHER WEATHER UPDATES.
HEFNER
Thunderstorm Wind, Dona Ana
- When
- August 1, 4:25 PM MST
- Where
- Dona Ana County, 2.76 mi E of Strauss
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 31.864, -106.654
A wet microburst produced a wind gust of 68 mph at Santa Teresa High School. At least two trees were blown over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, August 1, 20091 death · 1 event
- Flash Flooding and Flood in Arkansas, August 1 to 12, 2009$136,000 · 5 events
- Drought in Texas, August 1 to 31, 2009$87,000 · 6 events
- Hail and Damaging Winds in Oregon, August 1 to 2, 2009$62,000 · 1 in hail · 11 events
- Flash Flood and Hail in Texas, August 1, 2009$55,000 · 60 kt wind · 3 events
- Damaging Winds in Alabama, August 1 to 5, 2009$23,000 · 50 kt wind · 5 events
- High Surf in Hawaii, August 1 to 3, 200916 events
- Drought in Texas, August 1 to 31, 200915 events
- Drought in Wisconsin, August 1 to 31, 200914 events
- Drought in Wisconsin, August 1 to 7, 2009$17,000 · 2 events
- Drought in California, August 1 to 31, 200911 events
- Drought in Texas, August 1 to 31, 200910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194049.